CaltechAUTHORS
  A Caltech Library Service

On the Solution of Convection-Diffusion Boundary Value Problems Using Equidistributed Grids

Budd, C. J. and Koomullil, G. P. and Stuart, A. M. (1998) On the Solution of Convection-Diffusion Boundary Value Problems Using Equidistributed Grids. SIAM Journal on Scientific Computing, 20 (2). pp. 591-618. ISSN 1064-8275. http://resolver.caltech.edu/CaltechAUTHORS:20170612-143618623

[img] PDF - Published Version
See Usage Policy.

456Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20170612-143618623

Abstract

The effect of using grid adaptation on the numerical solution of model convection-diffusion equations with a conservation form is studied. The grid adaptation technique studied is based on moving a fixed number of mesh points to equidistribute a generalization of the arc-length of the solution. In particular, a parameter-dependent monitor function is introduced which incorporates fixed meshes, approximate arc-length equidistribution, and equidistribution of the absolute value of the solution, in a single framework. Thus the resulting numerical method is a coupled nonlinear system of equations for the mesh spacings and the nodal values. A class of singularly perturbed problems, including Burgers's equation in the limit of small viscosity, is studied. Singular perturbation and bifurcation techniques are used to analyze the solution of the discretized equations, and numerical results are compared with the results from the analysis. Computation of the bifurcation diagram of the system is performed numerically using a continuation method and the results are used to illustrate the theory. It is shown that equidistribution does not remove spurious solutions present on a fixed mesh and that, furthermore, the spurious solutions can be stable for an appropriate moving mesh method.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1137/S1064827595280454DOIArticle
http://epubs.siam.org/doi/10.1137/S1064827595280454PublisherArticle
Additional Information:© 1998 Society for Industrial and Applied Mathematics. Received by the editors January 20, 1995; accepted for publication (in revised form) January 22, 1997; published electronically September 10, 1998.
Subject Keywords:convection-diffusion equations, mesh adaptation, equidistribution, continuation
Other Numbering System:
Other Numbering System NameOther Numbering System ID
Andrew StuartJ38
Classification Code:AMS subject classifications: 65M20, 65M50, 65N50, 35B40
Record Number:CaltechAUTHORS:20170612-143618623
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20170612-143618623
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:78124
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:12 Jun 2017 22:00
Last Modified:22 Aug 2017 00:47

Repository Staff Only: item control page